Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 8, NWS Lubbock, TX

March 18, 201424 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 18, 2014, 4:26 AM CDT for 24 counties in Texas. It took effect at Mar 18, 2014, 10:00 AM CDT. It was in force for 10 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 18, 2014, 4:26 AM CDT (09:26 UTC)
In effect from
Mar 18, 2014, 10:00 AM CDT
Expired
Mar 18, 2014, 8:00 PM CDT
In force
10 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 1:54 PM CDTNON-TSTM WND GST 586 Ne Lubbock, TX
Mar 18, 6:20 PM CDTDUST STORMTulia, TXVISIBILITY OF ONE-QUARTER MILE TO ONE-HALF MILE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2014-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2014-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4197 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

867 
WWUS84 KLUB 180926
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
426 AM CDT TUE MAR 18 2014

TXZ027>030-033>036-039>042-182100-
/O.UPG.KLUB.FW.A.0008.140318T1600Z-140319T0000Z/
/O.NEW.KLUB.FW.W.0008.140318T1500Z-140319T0100Z/
BAILEY-LAMB-HALE-FLOYD-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-YOAKUM-
TERRY-LYNN-GARZA-
426 AM CDT TUE MAR 18 2014

...RED FLAG WARNING IN EFFECT TODAY FROM 10 AM TO 8 PM CDT FOR
SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...RELATIVE HUMIDITY
VALUES OF 15 PERCENT OR LESS AND AN EXTREME FIRE DANGER FOR ALL OF
THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS
PANHANDLE...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...WEST TO NORTHWEST WINDS FROM 20 TO 30 MPH ARE EXPECTED TO
  DEVELOP FIRST IN THE WESTERN SOUTH PLAINS BY MID MORNING...AND
  QUICKLY SPREAD EASTWARD INTO THE ROLLING PLAINS THROUGH THE
  LATE MORNING AND EARLY AFTERNOON.

* HUMIDITY...AS LOW AS 5 PERCENT.

* IMPACTS...WILDFIRES CAN SPREAD RAPIDLY IN THESE CONDITIONS.
  OUTDOOR BURNING IS DISCOURAGED AND CURRENTLY ILLEGAL IN MANY
  COUNTIES DUE TO LOCAL OUTDOOR BURNING BANS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE OCCURRING OR IMMINENT. USE COMMON SENSE AND AVOID ACTIVITIES
THAT INVOLVE SPARKS OR OPEN FLAMES.  

&&

$$

TXZ021>026-031-032-037-038-043-044-182100-
/O.NEW.KLUB.FW.W.0008.140318T1500Z-140319T0100Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-MOTLEY-COTTLE-
DICKENS-KING-KENT-STONEWALL-
426 AM CDT TUE MAR 18 2014

...RED FLAG WARNING IN EFFECT TODAY FROM 10 AM TO 8 PM CDT FOR
SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...RELATIVE HUMIDITY
VALUES OF 15 PERCENT OR LESS AND AN EXTREME FIRE DANGER FOR ALL OF
THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS
PANHANDLE...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING. 

* WIND...WEST TO NORTHWEST WINDS FROM 20 TO 30 MPH ARE EXPECTED TO
  DEVELOP FIRST IN THE WESTERN SOUTH PLAINS BY MID MORNING...AND
  QUICKLY SPREAD EASTWARD INTO THE ROLLING PLAINS THROUGH THE
  LATE MORNING AND EARLY AFTERNOON.

* HUMIDITY...AS LOW AS 5 PERCENT

* IMPACTS...WILDFIRES CAN SPREAD RAPIDLY IN THESE CONDITIONS.
  OUTDOOR BURNING IS DISCOURAGED AND CURRENTLY ILLEGAL IN MANY
  COUNTIES DUE TO LOCAL OUTDOOR BURNING BANS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE OCCURRING OR IMMINENT. USE COMMON SENSE AND AVOID ACTIVITIES
THAT INVOLVE SPARKS OR OPEN FLAMES.  

&&

$$
1 follow-up statement
176 
WWUS84 KLUB 190101
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
801 PM CDT TUE MAR 18 2014

TXZ021>044-190215-
/O.EXP.KLUB.FW.W.0008.000000T0000Z-140319T0100Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
801 PM CDT TUE MAR 18 2014

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...RELATIVE HUMIDITY
VALUES OF 15 PERCENT OR LESS AND HIGH FIRE DANGER FOR ALL OF THE
SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE...

ALTHOUGH NORTH WIND SPEEDS WILL REMAIN BREEZY AT OR AROUND 20 MPH
FOR THE NEXT HOUR OR SO COURTESY OF A SOUTHWARD MOVING COLD
FRONT...RELATIVE HUMIDITY VALUES HAVE SLOWLY IMPROVED TO 15 PERCENT
BEHIND THE FRONT. ELEVATED FIRE WEATHER CONDITIONS WILL EXIST
UNTIL A DECLINATION IN WIND SPEEDS OCCUR...HOWEVER A HIGH FIRE
DANGER HAS BEEN SOMEWHAT MITIGATED GIVEN IMPROVED RELATIVE
HUMIDITY VALUES.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 18, 4:20 AM CDT, 6 minutes earlier.

Area forecast discussion, Mar 18, 4:20 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
420 AM CDT TUE MAR 18 2014

...CORRECTED FIRE WEATHER SECTION...

.SHORT TERM...
PRIMARY ITEM OF CONCERN FOR THE SHORT TERM PERIOD WILL BE THE
POTENTIAL FOR WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS AHEAD OF
AN ADVANCING COLD FRONT...COURTESY OF A POTENT SHORTWAVE CURRENTLY
IN THE PROCESS OF EJECTING FROM THE CENTRAL ROCKIES AND INTO THE
PLAINS.  THE AFOREMENTIONED COLD FRONT HAS MADE STEADY SOUTHWARD
PROGRESS THROUGH THE OVERNIGHT HOURS...AND AS OF 0900Z HAD JUST
REACHED ABOUT THE LATITUDE OF DUMAS IN THE TX PANHANDLE.  FARTHER
SOUTH...BREEZY SOUTHWEST WINDS HAVE PERSISTED THROUGH THE
NIGHT...PARTIALLY ENHANCED BY A DEVELOPING LOW LEVEL JET CURRENTLY
EVIDENT ON LOCAL PROFILER DATA.  THESE SOUTHWEST WINDS ARE EXPECTED
TO VEER TO DUE WESTERLY DURING THE EARLY MORNING HOURS AS A PACIFIC
FRONT SWEEPS THROUGH THE AREA.  AS DEEP MIXING COMMENCES DURING THE
MID MORNING HOURS...STRONGER WINDS ASSOCIATED WITH THE LLJ ARE
EXPECTED TO QUICKLY MIX TO THE SURFACE...ESPECIALLY ACROSS THE
WESTERN SOUTH PLAINS.  AND...WHILE THE PREVIOUSLY MENTIONED COLD
FRONT HAS BEEN MAKING STEADY SOUTHWARD PROGRESS OVERNIGHT...THIS
DIURNAL MIXING WILL LIKELY SLOW ITS PROGRESS ENOUGH TO KEEP IT NORTH
OF THE AREA UNTIL VERY LATE IN THE AFTERNOON.  MEANWHILE...A COMPACT
BUT STRONG 60+ KT MID-LEVEL JET IS EXPECTED TO SPREAD EASTWARD INTO
THE AREA DURING THE LATE MORNING THROUGH EARLY AFTERNOON...WHICH
WILL HELP SPREAD THE QUICKLY DEVELOPING 20 TO 30 KT SUSTAINED
SURFACE WINDS EASTWARD THROUGH THE DAY.  THESE WINDS WILL LIKELY
BEGIN TO GRADUALLY SUBSIDE FROM WEST TO EAST BY MID TO LATE
AFTERNOON...BUT MAY PICK BACK UP AGAIN AS THE COLD FRONT PUSHES
THROUGH LATER TONIGHT.

TO MAKE MATTERS WORSE...DEWPOINTS IN THE SINGLE DIGITS ARE
ALREADY PRESENT ACROSS MOST OF THE SOUTH PLAINS...AND GRADUALLY
INCREASING TO NEAR 20 ACROSS THE EASTERN SOUTH PLAINS. WITH LITTLE
IMPROVEMENT UPSTREAM...THESE DEWPOINTS ARE ONLY EXPECTED TO FALL
WITH DEEP MIXING THIS AFTERNOON. IN ADDITION...TEMPERATURES ARE
EXPECTED TO RANGE FROM THE LOW 60S ACROSS THE NORTHERN SOUTH
PLAINS...TO THE UPPER 70S ACROSS THE SOUTHERN SOUTH PLAINS...WHICH
IS EXPECTED TO RESULT IN WIDESPREAD RELATIVE HUMIDITIES OF 10
PERCENT OR LESS. GIVEN ALL OF THE ABOVE FACTORS...CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED ACROSS THE ENTIRE AREA TODAY...AND
A RED FLAG WARNING HAS BEEN ISSUED FROM 11 AM THROUGH 7 PM. IN
ADDITION...AREAS OF BLOWING DUST ARE LIKELY TO DEVELOP THROUGHOUT
MUCH OF THE AREA DURING THE AFTERNOON...ESPECIALLY IN THE DUST
PRONE AREAS ON THE CAPROCK. FURTHER DISCUSSION OF THE FIRE WEATHER
THREAT CAN BE FOUND IN THE FIRE WEATHER SECTION BELOW.

OVERNIGHT...NO LONGER IMPEDED BY DEEP MIXING...THE COLD FRONT WILL
SURGE SOUTHWARD THROUGH THE AREA.  THIS MAY KEEP WIND SPEEDS UP IN
THE 15 TO 20 MPH RANGE FOR A FEW HOURS AFTER DARK GIVEN MODERATE
PRESSURE RISES...BUT WINDS WILL LIKELY QUICKLY SUBSIDE AFTER
MIDNIGHT.  COOLER OVERNIGHT TEMPERATURES CAN BE EXPECTED FOLLOWING
THE FRONT...RANGING FROM THE MID 20S ACROSS THE WESTERN SOUTH PLAINS
TO THE UPPER 30S IN THE SOUTHERN ROLLING PLAINS.

&&

.LONG TERM...
COMPARED TO THE PAST WEEK...THE SYNOPTIC FLOW REGIME WILL TREND
FLATTER IN THE DAYS AHEAD BEFORE RESUMING A WESTERN RIDGE AND
EASTERN TROUGH STRUCTURE BY NEXT WEEK. DESPITE THIS TEMPORARY
DEAMPLIFICATION...A PINWHEEL OF CLIPPER WAVES WELL TO OUR NORTH
WILL DO THEIR BEST BY SENDING A FEW COLD FRONTS TO WEST TX /ONE BY
LATE FRIDAY WITH A SECOND EARLY NEXT WEEK/.

THE ONLY CHALLENGES IN THIS FORECAST PACKAGE CONCERN FIRE WEATHER ON
THURSDAY IN A BREEZY LEE TROUGH REGIME AND PERHAPS SOME RAIN CHANCES
LATE THIS WEEKEND AND EARLY NEXT WEEK AS PERIODS OF E-SELY UPSLOPE
FLOW CHANNEL LL MOISTURE INTO PARTS OF OUR AREA. THIS PRECIP
POTENTIAL IS NOT PARTICULARLY INSPIRING UNDER ZONAL FLOW...BUT
PROVIDED LONG-RANGE MODELS ARE CORRECT IN TRACKING A LOWER LATITUDE
IMPULSE SOUTH OF THE WEST COAST RIDGE BY EARLY/MID NEXT WEEK...THEN
MOISTURE WOULD CERTAINLY STAND A BETTER CHANCE OF BEING DRAWN
FARTHER WEST AND NOT SCOURED TO OUR EAST AS IS OFTEN THE CASE IN
FLAT WESTERLY FLOW. UNTIL THE SOUTHERLY IMPULSE APPROACHES JUST
BEYOND THE DAY 7 RANGE OF THIS FORECAST...CONFIDENCE REMAINS LOW
THAT WE/LL PARTAKE IN MEASURABLE PRECIPITATION.

&&

.FIRE WEATHER...
AS DESCRIBED IN THE SHORT TERM SECTION...STOUT WESTERLY WINDS OF 20
TO 30 KTS ARE EXPECTED TO DEVELOP ACROSS THE WESTERN SOUTH PLAINS
BEGINNING IN THE MID TO LATE MORNING TODAY...AND QUICKLY SPREAD
EASTWARD THROUGH THE EARLY AFTERNOON AS A MID LEVEL JET ROUNDS THE
BASE OF THE UPPER TROUGH. MOISTURE ACROSS THE AREA IS PARTICULARLY
SCARCE WITH DEWPOINTS IN THE SINGLE DIGITS PRESENT ACROSS LARGE
PORTIONS OF THE SOUTH PLAINS...AND THIS WILL LIKELY RESULT IN
RELATIVE HUMIDITIES OF 10 PERCENT OR LESS ACROSS THE VAST MAJORITY
OF BOTH THE SOUTH PLAINS AND ROLLING PLAINS BY EARLY AFTERNOON. AT
THE PRESENT TIME...THE MOST SEVERE CONDITIONS ARE EXPECTED TO
DEVELOP FIRST ACROSS THE MAJORITY OF THE SOUTH PLAINS AND SPREAD
EASTWARD INTO THE SOUTHERN ROLLING PLAINS BY EARLY AFTERNOON.
PORTIONS OF THE NORTHERN ROLLING PLAINS AND EXTREME SOUTHEASTERN
TEXAS PANHANDLE MAY SEE A DELAYED ONSET OF THE STRONGEST SURFACE
WINDS...BUT ARE NONETHELESS EXPECTED TO SEE AT LEAST 3 HOURS OF
CRITICAL FIRE WEATHER CONDITIONS DURING THE AFTERNOON. IN
ADDITION...A NORTHERLY WIND SHIFT AND POSSIBLY A BRIEF SURGE IN
WIND SPEEDS MAY ACCOMPANY A MILD COLD FRONT DURING THE EVENING
HOURS. FUELS THROUGHOUT THE AREA RANGE FROM NEAR NORMAL AT BEST TO
DRY...AND WILL BE PRIMED FOR BURNING TODAY AS EVIDENCED BY A LARGE
FIRE YESTERDAY IN EXTREME NORTHEASTERN LEA COUNTY. A RED FLAG
WARNING HAS BEEN ISSUED FOR ALL OF THE SOUTH PLAINS AND ROLLING
PLAINS FROM 10 AM THROUGH 8 PM LOCAL TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  23  59  30  73 /   0   0   0   0   0
TULIA         64  27  60  31  77 /   0   0   0   0   0
PLAINVIEW     67  28  60  31  76 /   0   0   0   0   0
LEVELLAND     70  27  60  32  77 /   0   0   0   0   0
LUBBOCK       70  29  61  34  77 /   0   0   0   0   0
DENVER CITY   73  27  60  33  77 /   0   0   0   0   0
BROWNFIELD    73  28  61  34  77 /   0   0   0   0   0
CHILDRESS     69  34  63  36  80 /   0   0   0   0   0
SPUR          75  35  62  35  80 /   0   0   0   0   0
ASPERMONT     80  38  64  37  80 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: TXZ021>044.

&&

16/93
Hazardous weather outlook, Mar 17, 8:08 PM CDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
808 PM CDT MON MAR 17 2014

TXZ021>044-190115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
808 PM CDT MON MAR 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE TUESDAY CENTERED
ACROSS THE WESTERN AND SOUTHERN SOUTH PLAINS WHERE WINDS UP TO 20
TO 25 MPH AND RELATIVE HUMIDITY LEVELS NEAR OR BELOW 10 PERCENT
ARE EXPECTED. A FIRE WEATHER WATCH IS IN EFFECT FOR THIS AREA.
SOMEWHAT LESS CRITICAL FIRE DANGER WILL COVER THE REMAINDER OF THE
AREA TUESDAY. AREAS OF BLOWING DUST ALSO ARE ALSO EXPECTED TUESDAY
MAINLY ACROSS THE SOUTH PLAINS.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE...PRIMARILY ON
THE CAPROCK...THURSDAY AND PERHAPS AGAIN ON FRIDAY.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 12:06 PM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more9 hr
Mar 18, 3:49 PM CDTBlowing Dust AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more7 hr
Mar 18, 5:16 PM CDTDust Storm WarningLUBBriscoe, Childress, Hall, Swisher104 min

Nearby

Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.